Minnesota, 2025Hail and Damaging Winds in Minnesota, June 2, 2025
June 2, 2025 · NWS MPX · 24 events in 8 counties and zones
25 inches in diameter during the afternoon and early evening of Monday, June 2nd. Much of the damage came from downed trees or power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms produced widespread wind damage and isolated hail up to 1.25 inches in diameter during the afternoon and early evening of Monday, June 2nd. Much of the damage came from downed trees or power lines. The highest measured wind gust was recorded by a MNDOT RWIS site along Highway 9 east of Benson at 78 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 11:39 AM CST, 1 hour 11 minutes earlier. Its key messages:
- Degraded air quality due to Canadian wildfire smoke through tomorrow.
- Warming trend continues, with highs in the lower 90s Monday afternoon.
- A few strong to severe thunderstorms possible Monday evening into Tuesday. Slight Risk (Level 2/5) issued across far western Minnesota.
Area forecast discussion, Jun 2, 11:39 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Mon Jun 2 2025
.KEY MESSAGES...
- Degraded air quality due to Canadian wildfire smoke through
tomorrow.
- Warming trend continues, with highs in the lower 90s Monday
afternoon.
- A few strong to severe thunderstorms possible Monday evening
into Tuesday. Slight Risk (Level 2/5) issued across far
western Minnesota.
&&
.DISCUSSION...
Issued at 411 AM CDT Mon Jun 2 2025
In the very near term, all remains quiet. Near-surface smoke
has pestered locations across western Minnesota and is expected
to mix out around sunrise this morning. Additional wildfire
smoke is possible today hence an air quality alert remains in
effect until this evening across Minnesota. For today's
forecast, surface high pressure associated with an h500 ridge
moves eastward today. Low pressure in the High Plains is
forecast to move east and reach MN/WI this afternoon. As this
system approaches, we will be located within the warm sector.
Therefore followed suit of the previous shift with a slight bump
up in temperatures where sites have an opportunity to reach the
upper 80s to lower 90s this afternoon. Winds will be
southwesterly with gusts a strong as 25-30 mph thanks to a deep
mixed layer shown in latest RAP forecast soundings, especially
across western Minnesota. This scenario will make for a few
hours of elevated fire weather conditions.
Once the aforementioned low pressure system arrives, showers
and thunderstorms are expected to develop as early 2 PM across
western Minnesota and progress eastward. A slight risk (level 2
of 5) of severe storms is possible with large hail and damaging
winds being the primary hazards. Farther east, a marginal risk
(level 1 of 5) is in place. The best environment for today's
development will be pinned along the eastern border of the
Dakotas and Minnesota. The instability gradient looks to be
quite steep (~2500 J/kg), thus the chances of severe storms in
eastern Minnesota and western Wisconsin is nearly null. For QPF,
HREF PMM indicates that a few sites have a favorable chance of
seeing at least a half inch or more of rainfall over the next
two days, although a line of less return bisects the region with
best QPF, which includes the TC Metro. Areas within the
bisecting region may observe a tenth of an inch up to a half
inch of rainfall. As the evening progresses storm clusters are
expected to congeal into a messy line general rain/thunder.
Once this front clears our region late tonight, lingering
showers and storms are possible through Tuesday, especially
east of the I-35 corridor. Temperatures will be noticeably
cooler over the next several days ranging comfortably in the
70s. Additional chances for precip are also possible this week
but will need to have guidance increase confidence on timing
details.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1225 PM CDT Mon Jun 2 2025
Winds start S/SW but will shift to the NW behind the cold
front.Showers and thunderstorms will develop along a cold front
across western MN this afternoon and trek east this evening.
MVFR cigs are possible behind the front tonight. I've kept
PROB30s at locations with lower confidence of -TSRA. Showers
will continue into Tuesday with the exception of AXN/STC where
they'll dry out tonight. Added mention of FU for surface
wildfire smoke tonight into Tuesday for most sites. Confidence
is high that we'll see surface smoke arrive behind the
front/showers. There is some uncertainty on how low vsbys will
get. Upstream sites across NW MN suggest MVFR is likely, IFR is
possible. For now I've kept them on the higher end until we get
a better handle on how widespread the vsby impacts will be.
Showers taper off by end of TAF period for MN sites.
KMSP... Showers are likely after 01Z this evening, with a low
risk of some TS from 01-03Z. I have maintained a prob30 for -TSRA
for that period. I've added Smoke/FU Tuesday afternoon but we
may need to push the timing earlier due to uncertainties with
-SHRA timing Tuesday morning.
/OUTLOOK FOR KMSP/
WED...VFR. Wind N to NE 5-10kts.
THU...VFR. Wind NE 5-10kts.
FRI...VFR. Wind NE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Dunleavy
AVIATION...BPH
Hazardous weather outlook, Jun 2, 2:18 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jun 2 2025
MNZ041>045-047>070-073>078-082>085-091>093-030830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
318 AM CDT Mon Jun 2 2025
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.
.DAY ONE...Today and Tonight.
Areas of wildfire smoke will continue to degrade air quality. An
Air Quality Alert is in effect until this evening.
There is a chance of thunderstorms this afternoon and tonight. A
few strong to severe storms are possible across western Minnesota
this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed across western
Minnesota this evening.
WIZ014>016-023>028-030830-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
318 AM CDT Mon Jun 2 2025
This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 2, 12:27 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
127 PM CDT Mon Jun 2 2025
MNZ047-021900-
Stevens MN-
127 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN STEVENS COUNTY UNTIL 2
PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chokio, or 16 miles west of Morris, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4565 9576 4547 9624 4559 9624 4559 9625
4576 9625 4576 9576
TIME...MOT...LOC 1827Z 239DEG 36KT 4558 9623
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BPHSpecial weather statement, Jun 2, 12:43 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
143 PM CDT Mon Jun 2 2025
MNZ047-048-055-021915-
Pope MN-Swift MN-Stevens MN-
143 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STEVENS...
SOUTHWESTERN POPE AND NORTHWESTERN SWIFT COUNTIES UNTIL 215 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 21 miles south of Morris, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Appleton, Hancock, Cyrus, Lake Oliver, Lake Hassel, Clontarf,
Holloway, Lake Emily and Appleton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4541 9606 4563 9577 4542 9543 4521 9602
4531 9612 4536 9612
TIME...MOT...LOC 1843Z 229DEG 42KT 4530 9603
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BPHThunderstorm Wind, Stevens
- When
- June 2, 12:50 PM CST to 12:54 PM CST
- Where
- Stevens County, 3.75 mi NNW of Morris
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.630, -95.960
Thunderstorm winds estimated at 70 mph snapped two power poles along Highway 9. Young corn stalks were also damaged. Damage to more power poles, trees and some outbuildings continued across much of northeastern Stevens County.
Thunderstorm Wind, Stevens
- When
- June 2, 12:52 PM CST to 12:56 PM CST
- Where
- Stevens County, 1.24 mi NNE of Morris
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.597, -95.924
An old section of the Highway Department building roof was blown back. Thunderstorm winds estimated to be 70 mph.
Thunderstorm Wind, Stevens
- When
- June 2, 12:54 PM CST to 12:58 PM CST
- Where
- Stevens County, 2.53 mi NE of Morris
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.610, -95.900
Thunderstorm winds estimated at 60 mph snapped off 10 to 16 inch diameter trees and various limbs at a residence north of Morris along Hwy 59.
Thunderstorm Wind, Swift
- When
- June 2, 1:13 PM CST to 1:16 PM CST
- Where
- Swift County, 4.84 mi ENE of Appleton Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -95.910
A 61 mph gust was measured with personal weather station as a line of storms moved through western Swift County.
Thunderstorm Wind, Pope
- When
- June 2, 1:18 PM CST to 1:22 PM CST
- Where
- Pope County, 0.84 mi SW of Starbuck
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.610, -95.530
Trees and power lines reported down in Starbuck.
Thunderstorm Wind, Pope
- When
- June 2, 1:24 PM CST to 1:28 PM CST
- Where
- Pope County, 6.15 mi WNW of Villard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.750, -95.390
Boat lifts and canopies overturned on Lake Reno.
Thunderstorm Wind, Pope
- When
- June 2, 1:26 PM CST to 1:30 PM CST
- Where
- Pope County, 0.48 mi E of Glenwood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.650, -95.390
Trees and power lines reported down in Glenwood.
Thunderstorm Wind, Douglas
- When
- June 2, 1:27 PM CST to 1:30 PM CST
- Where
- Douglas County, 2.29 mi NNW of Forada
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.830, -95.390
Thunderstorm winds estimated at 65 mph downed several trees, including one on a farm building south of Alexandria.
Thunderstorm Wind, Douglas
- When
- June 2, 1:30 PM CST
- Where
- Douglas County, 0.84 mi SE of (Axn)chndlr Fld Alxn
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.860, -95.390
Thunderstorm wind gust of 58 mph measured at Alexandria airport.
Thunderstorm Wind, Pope
- When
- June 2, 1:30 PM CST to 1:35 PM CST
- Where
- Pope County, 0.84 mi SW of Villard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.710, -95.280
Thunderstorm winds estimated at 60 mph downed several trees, including one on a trailer near the town of Villard.
Thunderstorm Wind, Swift
- When
- June 2, 1:38 PM CST to 1:40 PM CST
- Where
- Swift County, 5.41 mi SSE of Swift Falls
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.330, -95.380
Thunderstorm wind gust of 78 mph measured by MNDOT RWIS along Hwy 9.
Thunderstorm Wind, Kandiyohi
- When
- June 2, 3:47 PM CST to 3:50 PM CST
- Where
- Kandiyohi County, 0.85 mi NE of Prinsburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.940, -95.190
Thunderstorm winds estimated at 65 mph damaged a metal outbuilding near Prinsburg.
Thunderstorm Wind, Kandiyohi
- When
- June 2, 3:52 PM CST to 3:55 PM CST
- Where
- Kandiyohi County, 0.85 mi NE of Roseland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.940, -95.110
Thunderstorm winds downed power lines near Roseland.
Thunderstorm Wind, Kandiyohi
- When
- June 2, 4:00 PM CST to 4:09 PM CST
- Where
- Kandiyohi County, 5.86 mi SSW of Atwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 45.050, -94.840
Multiple downed trees on a property west of Lake Elizabeth.
Thunderstorm Wind, Renville
- When
- June 2, 4:05 PM CST to 4:10 PM CST
- Where
- Renville County, 2.93 mi NNW of Olivia Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.810, -95.040
Thunderstorm winds estimated at 65 mph downed a few trees and flipped over a semi on HWY 71 just north of Olivia, MN.
Hail, Renville
- When
- June 2, 4:09 PM CST to 4:12 PM CST
- Where
- Renville County, 3.49 mi N of Olivia
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.830, -94.970
Half dollar sized hail near CR11 north of Olivia.
Hail, Renville
- When
- June 2, 4:12 PM CST to 4:14 PM CST
- Where
- Renville County, Olivia
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -94.980
Thunderstorm Wind, Meeker
- When
- June 2, 4:16 PM CST to 4:18 PM CST
- Where
- Meeker County, 4.15 mi N of Cosmos
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 44.990, -94.700
Thunderstorm winds estimated at 60 mph downed powerlines 4 miles north of Cosmos.
Hail, Renville
- When
- June 2, 4:33 PM CST to 4:35 PM CST
- Where
- Renville County, 3.71 mi ENE of Bechyn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.670, -95.010
Lots of nickel to quarter size hail north of Morton.
Thunderstorm Wind, Renville
- When
- June 2, 4:40 PM CST to 4:43 PM CST
- Where
- Renville County, 6.93 mi S of Bird Island
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.670, -94.890
Thunderstorm winds downed powerlines on Hwy 5 south of Bird Island.
Thunderstorm Wind, Brown
- When
- June 2, 5:24 PM CST to 5:27 PM CST
- Where
- Brown County, 6.05 mi NNE of Evan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.430, -94.780
Tin roofing removed from a shed.
Thunderstorm Wind, Brown
- When
- June 2, 5:30 PM CST to 5:34 PM CST
- Where
- Brown County, 0.85 mi NE of Sleepy Eye
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.310, -94.720
Large tree branch down in Sleepy Eye MN.
Thunderstorm Wind, Brown
- When
- June 2, 5:32 PM CST to 5:38 PM CST
- Where
- Brown County, 0.49 mi E of New Ulm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.320, -94.460
Thunderstorm winds estimated at 60 mph snapped several large trees snapped at their base in German Park, downed a dead, 2 foot diameter tree along 5th North Street, and downed several trees near the New Ulm Medical Center.
Thunderstorm Wind, Brown
- When
- June 2, 5:35 PM CST to 5:37 PM CST
- Where
- Brown County, New Ulm Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.320, -94.500
Thunderstorm wind gust of 58 mph measured at AWOS station KULM New Ulm AP.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, June 2 to 6, 20251 death · $210,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Texas, June 2 to 3, 20252 injured · $1.0 million · 1.5 in hail · 17 events
- Flash Flooding and Hail in Nevada, June 2 to 5, 2025$107,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Nebraska, June 2, 2025$60,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Wyoming, June 2, 2025$40,000 · 1.25 in hail · 8 events
- Tornado and Dust Storm in Kansas, June 2, 2025$7,000 · 70 kt wind · 32 events
- Damaging Winds in Texas, June 2, 2025$7,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Texas, June 2, 20251.25 in hail · 11 events
- Hail and Damaging Winds in South Dakota, June 2, 20251.75 in hail · 11 events
- Flash Flooding and Hail in Nebraska, June 2, 20251.5 in hail · 10 events
- Flash Flood and Hail in Iowa, June 2, 20251.75 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, June 2, 20251.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274654, 1277898, 1274655, 1274656, 1274657, 1274658, 1274659, 1274660, 1274661, 1274663, 1274664, 1274667, 1274669, 1274670, 1274671, 1274672, 1274673, 1274676, 1274674, 1274677, 1274678, 1274679, 1274681, 1274683.